Iowa, 2010

Flood in Iowa, April 6 to 7, 2010

April 6 to 7, 2010 · NWS ARX · 1 event in 1 county or zone

Slow moving thunderstorms on April 6th into the 7th produced locally heavy rain over central and southern Clayton County. This heavy rain caused the Volga River at Littleport to briefly top flood stage on the 6th and 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Slow moving thunderstorms on April 6th into the 7th produced locally heavy rain over central and southern Clayton County. This heavy rain caused the Volga River at Littleport to briefly top flood stage on the 6th and 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 6, 2:10 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Apr 6, 2:10 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE APR 6 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

FORECAST FOCUS REMAINS ON THE PCPN CHANCES...AND AMOUNTS...FOR
TONIGHT INTO WED.

THE MEAN UPPER LEVEL TROUGH WILL CONTINUE TO SLIDE EAST ACROSS THE
PLAIN STATES TONIGHT...WITH THE AXIS SLIPPING OVER THE EASTERN GREAT
LAKES THU MORNING. PACKETS OF SHORTWAVE ENERGY WILL MOVE THROUGH THE
TROUGH...WITH THE STRONGEST PIECE OF SHORTWAVE ENERGY MOVING ACROSS
THE MO/MID MISSISSIPPI RIVER VALLEYS WED/WED NIGHT. AT THE SFC...A
WARM FRONT WAS RUNNING WEST OF A SFC LOW OVER SOUTHWEST IA...INTO
CENTRAL IA. HOW FAR NORTH THIS BOUNDARY MOVES MIGHT BE THE BIGGEST
WEATHER CONCERN FOR THE LOCAL AREA TONIGHT...AS THE SEVERE WEATHER
THREAT WILL INCREASE ALONG AND SOUTH OF IT. THE 06.12Z NAM FAVORS
KEEPING THE FRONT NEARLY STATIONARY...WHILE THE GFS SHOWS SOME
NORTHWARD MOVEMENT TOWARD THE WI/ILL BORDER. MESO MODELS SHOW
SIMILAR DIFFERENCES...WITH THE NNM4 CLOSE TO THE ETA...AND THE ARW4
DRIVING THE FRONT INTO SOUTHERN WI BY 00Z THIS EVENING. DECENT
AMOUNT OF CLEARING HAS TRANSPIRED SOUTH OF THE FRONT...BUT SATELLITE
AND 88-D RADAR IMAGERY CONTINUE TO SHOW WIDESPREAD CLOUDS AND RAIN
SHOWERS OVER SOUTHERN MN AND CENTRAL WI. THIS COOLER...MORE STABLE
ATMOSPHERE COULD INHIBIT MUCH OF THE NORTHWARD PROGRESS THE FRONT
COULD MAKE TONIGHT. TRENDS WILL HAVE TO BE MONITORED CLOSELY INTO
THE EVENING HOURS...AS AGAIN...THERE WILL BE A SEVERE THUNDERSTORM
THREAT AROUND AND SOUTH OF THE WARM FRONT.

BESIDE THE POSITION OF THE SFC FRONT...THE 2-D FRONTOGENETIC LIFT
ALONG AND NORTH OF IT CONTINUES QUITE HEFTY. A NORTH-SOUTH RUNNING
X-SECTION SHOWS THIS WELL...WITH THE FRONTOGENETIC LIFT CONTINUING
THROUGH MUCH OF WED. THE WARM/MOIST ISENTROPIC UPGLIDE ALSO PERSISTS
ACROSS THE FRONT AND INTO THE FORECAST LAYER...IN THE 295-305 K
LAYER. THE LOW LEVEL JET FOCUSES INTO THE FRONT EARLY...BUT SHIFTS
MORE PARALLEL LATER TONIGHT...AS DOES THE 850 MB MOISTURE TRANSPORT.
WHILE THE FORCING AND MOISTURE SHOULD CONTINUE TO FAVOR SHOWER
DEVELOPMENT NORTH OF THE BOUNDARY TONIGHT...IT WOULD APPEAR THE
HEAVIER RAIN THREAT...ALONG WITH BETTER THUNDER CHANCES...WOULD
FOCUS MORE INTO EASTERN IA/NORTHERN ILL WITH THE LOW LEVEL JET. DUE
TO THE RESPECTIVE MODEL SOLUTIONS...THE ETA WOULD KEEP THE HIGHER
QPF SOUTH OF THE FORECAST AREA...WHILE THE GFS INCHES INTO THE
SOUTHERN 1/4. THIS IS A SIGNIFICANT DIFFERENCE AS OVER 2 INCHES
FELL ACROSS SOME FAR SOUTHERN PORTIONS OF THE FORECAST AREA...AND
ADDITIONAL HEAVY RAINS COULD RESULT IN FLOODING CONCERNS AND/OR
RAPID RISE ON SOME RIVERS/STREAMS. PWS TO THE SOUTH PERSIST AROUND
AN INCH OR SO...200 PERCENT OF NORMAL. WITH THE THREAT FOR HEAVY
RAIN AT LEAST CLOSE BY...IF NOT OVER THE SATURATED AREA...WILL ISSUE
A VERY SMALL //GEOGRAPHIC AREA// FLOOD WATCH FOR THE FAR SOUTHERN 3
COUNTIES OF THE FORECAST AREA. BELIEVE THAT IF THE FORECAST RAIN
TOTALS ARE REALIZED...FLOODING IS A LIKELIHOOD ALONG SOME OF THE
RIVER AND STREAMS...INCLUDING THE GRANT...PLATTE...LOWER TURKEY AND
THE VOLGA.

ON WED...THE FRONT WILL START TO MOVE EASTWARD AS THE UPPER LEVEL
TROUGH PUSHES IT ALONG. HOWEVER...ON THE WESTERN SIDE OF THE
FRONT...SHORTWAVE ENERGY WILL RIDE UP IT...WHICH COULD LEAD TO A
SECONDARY BAND OF SHOWERS...PERHAPS A FEW THUNDERSTORMS. THIS IS IN
ADDITION TO THE PERSISTENT FRONTOGENETIC LIFT/ISENTROPIC UPGLIDE.
SO...LOOK FOR THE RAIN CHANCES TO CONTINUE FOR MUCH OF WED.

HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THU/FRI...RETURNING
THE SUN AND DRYING IT OUT. TEMPERATURES WILL START TO WARM BACK UP
ON FRIDAY AS THE WINDS BECOME MORE SOUTHERLY.

.LONG TERM...SATURDAY THROUGH TUESDAY

GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN
EXPECTED TO IMPACT THE REGION...BUILDING IN A BROAD UPPER LEVEL
TROUGH STARTING THIS WEEKEND...AND HOLDING ONTO IT FOR THE EARLY
PART OF NEW WORK. HOWEVER...THIS DOES NOT MEAN A DRY SOLUTION...AS
THERE ARE SOME HINTS OF SHORTWAVE ENERGY MOVING ACROSS/TROUGH THE
RIDGE. OF PARTICULAR NOTE IS A LINGERING WEST-EAST SFC WARM FRONT
BOTH MODELS HOVER ACROSS IA INTO ILL FOR SUN-MON. SOME MOISTURE
RETURN INTO THE BOUNDARY WOULD RESULT IN SCATTERED/ISOLATED
SHOWERS/STORMS. NOT OVERLY DYNAMIC OR DISTINCT...NOR DOES IT HAVE A
LOT OF SUPPORT. IF THIS FEATURE IS THERE...SOME PCPN CHANCES COULD
RESULT...BUT HARD TO PINPOINT A WEAK FEATURE LIKE THAT 5-7 DAYS OUT.
CONFIDENCE NOT HIGH...AND WILL LEAN TOWARD HPC CHANCES FOR NOW. WITH
THE RIDGE BUILDING IN...EXPECT A BUMP UPWARD FOR TEMPERATURES...AND
A RETURN TO ABOVE NORMAL READINGS.

&&

.AVIATION...TONIGHT THROUGH WEDNESDAY MORNING

LOW PRESSURE WILL TRACK ACROSS IOWA INTO ILLINOIS LATE THIS
AFTERNOON THROUGH TONIGHT. WARM AND UNSTABLE AIR WILL CONTINUE TO
LIFT OVER A WARM FRONT ASSOCIATED WITH THE LOW TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS. IT APPEARS THAT THE MAIN
THREAT FOR SEVERE WEATHER WILL REMAIN SOUTH OF THE AREA...HOWEVER A
FEW THUNDERSTORMS MAY CONTAIN SOME SMALL HAIL ALONG AND SOUTH OF
I-90 GOING INTO THIS EVENING. LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE TRACKS OVER THE REGION. EXTENDED PERIOD OF IFR CEILING
CONDITIONS EXPECTED AT KRST FROM LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS...BREAKING OUT INTO VFR WEDNESDAY MORNING AFTER 12Z.
MVFR CONDITIONS EXPECTED AT KLSE THROUGH 13Z...BREAKING OUT INTO VFR
AFTER 13Z WEDNESDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR WIZ061.
MN...NONE.
IA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR IAZ029-IAZ030.

&&

SHORT/LONG TERM... RIECK
AVIATION.......... DAS
Hazardous weather outlook, Apr 6, 2:39 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT TUE APR 6 2010

IAZ029-030-WIZ061-071100-
CLAYTON-FAYETTE-GRANT-
339 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR CLAYTON...FAYETTE...
AND GRANT COUNTIES.

THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ALONG AND NORTH OF A WARM
FRONT PUSHING NORTHWARD ACROSS IOWA AND ILLINOIS. THE THUNDERSTORMS
NORTH OF THE FRONT WILL BE CAPABLE OF PRODUCING LARGE HAIL WHILE ANY
STORMS THAT FORM NEAR THE FRONT COULD PRODUCE HIGH WINDS ALONG WITH
LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH
ANY OF THE STORMS WHICH COULD PRODUCE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY UNTIL THE AREA OF
LOW PRESSURE MOVES WELL EAST OF THE REGION. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN THROUGH TONIGHT. ALSO...RAINFALL REPORTS THROUGH
WEDNESDAY WOULD BE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-071100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-DODGE-FILLMORE-
FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
339 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT AHEAD
OF A WARM FRONT PUSHING NORTH ACROSS IOWA AND ILLINOIS. A FEW OF
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
LOCALLY HEAVY RAINS. NO FLOODING IS EXPECTED TO OCCUR FROM THE HEAVY
RAIN...BUT BRIEF PERIODS OF PONDING WATER ON ROADS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY UNTIL THE AREA OF
LOW PRESSURE MOVES WELL EAST OF THE REGION. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. ALTHOUGH...ANY RAINFALL
REPORTS THROUGH WEDNESDAY WOULD BE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Local storm report, Apr 6, 4:52 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             2 W OELWEIN             42.68N 91.95W
04/06/2010  E1.75 INCH       FAYETTE            IA   CO-OP OBSERVER

            ALSO REPORTS OF GOLF BALL SIZE HAIL 1W OF OELWEIN

&&

BROOKS
Special weather statement, Apr 6, 5:05 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT TUE APR 6 2010

IAZ009>011-MNZ079-088-095-096-WIZ041>044-053-055-070100-
ADAMS-ALLAMAKEE-FILLMORE-HOUSTON-HOWARD-JUNEAU-LA
CROSSE-MONROE-RICHLAND-VERNON-WABASHA-WINNESHIEK-WINONA-
605 PM CDT TUE APR 6 2010

AT 600 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EXTREME SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN
AND WILL  CONTINUE TO MOVE NORTHEAST AT 45 MPH. THESE STORMS WILL
WEAKEN THE FURTHER NORTH THEY GET...BUT THE STRONGEST STORMS WILL STILL
BE CAPABLE OF PRODUCING PEA TO ONE INCH SIZED HAIL AND HEAVY
DOWNPOURS OF RAIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

RABERDING
Special weather statement, Apr 6, 6:03 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT TUE APR 6 2010

MNZ087-088-094>096-WIZ033-041>044-053-070100-
ADAMS-FILLMORE-HOUSTON-JUNEAU-LA
CROSSE-MONROE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WINONA-
703 PM CDT TUE APR 6 2010

AT 700 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG THE
INTERSTATE 90 CORRIDOR FROM LA CROSSE TO MAUSTON. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING PEA SIZED HAIL AND HEAVY DOWNPOURS OF RAIN
AS THEY MOVE NORTHEAST AT 45 MPH.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

RABERDING
Special weather statement, Apr 6, 7:25 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT TUE APR 6 2010

IAZ010-011-029-030-WIZ043-044-053>055-061-070330-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-RICHLAND-
VERNON-WINNESHIEK-
825 PM CDT TUE APR 6 2010

AT 820 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...MAINLY
SOUTH OF A MAUSTON WISCONSIN...TO WAUKON IOWA LINE. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND HEAVY
DOWNPOURS OF RAIN AS THEY MOVE NORTHEAST AT 45 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY
EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

RABERDING
Special weather statement, Apr 6, 8:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
901 PM CDT TUE APR 6 2010

IAZ010-011-029-030-MNZ095-096-WIZ034-042>044-053>055-061-070300-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-HOUSTON-
JACKSON-JUNEAU-MONROE-RICHLAND-VERNON-WINNESHIEK-
901 PM CDT TUE APR 6 2010

AT 900 PM...DOPPLER RADAR CONTINUED TO SHOW STRONG
THUNDERSTORMS...MAINLY SOUTH OF A MAUSTON WISCONSIN...TO WEST UNION
IOWA LINE...MOVING TO THE NORTHEAST AT 45 MPH.

SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG
THUNDERSTORM. SOME PONDING OF WATER IS LIKELY WITH THE STRONGER
STORMS ALONG WITH MINOR FLOODING IN LOW LYING AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY
EVENING FOR PORTIONS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

RABERDING
Local storm report, Apr 6, 9:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 PM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW GARNAVILLO         42.88N 91.25W
04/06/2010  E0.75 INCH       CLAYTON            IA   TRAINED SPOTTER

            ALSO 1.50 INCHES OF RAIN WITH LOTS OF PONDING WATER IN
            THE AREA

&&

BROOKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clayton

When
April 6, 9:30 PM CST to April 7, 2:30 AM CST
Where
Clayton County, 0.2 mi NNW of Littleport to 0.25 mi NNW of Littleport
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
42.753, -91.371

Two rounds of slow moving thunderstorms on April 6th into the 7th produced locally heavy rains across central and southern Clayton county. Reports from cooperative observers indicated around 3.5 inches of rain fell at Strawberry Point and just over 4 inches fell near Elkader. This heavy rain pushed the Volga River out of its banks at Littleport for a short period on the 6th and 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222555.